Skip to main content
Log in

Constrained Diffeomorphic Shape Evolution

  • Published:
Foundations of Computational Mathematics Aims and scope Submit manuscript

Abstract

We design optimal control strategies in spaces of diffeomorphisms and shape spaces in which the Eulerian velocities of the evolving deformations are constrained to belong to a suitably chosen finite-dimensional space, which is also following the motion. This results in a setting that provides a great flexibility in the definition of Riemannian metrics, extending previous approaches in which shape spaces are built as homogeneous spaces under the action of the diffeomorphism group equipped with a right-invariant metric. We provide specific instances of this general setting, and describe in detail the resulting numerical algorithms, with experimental illustrations in the case of plane curves.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. R. Abraham, J.E. Marsden, Foundations of Mechanics, 2nd edn. (Addison-Wesley, Reading, 1987).

    Google Scholar 

  2. A.A. Agrachev, Y.L. Sachkov, Control Theory from the Geometric Viewpoint, vol. 2 (Springer, Berlin, 2004).

    MATH  Google Scholar 

  3. V.I. Arnold, Sur un principe variationnel pour les écoulements stationnaires des liquides parfaits et ses applications aux problemes de stabilité non linéaires, J. Méc. 5(1), 29–43 (1966).

    Google Scholar 

  4. V.I. Arnold, Mathematical Methods of Classical Mechanics, vol. 60 (Springer, Berlin, 1989).

    Google Scholar 

  5. F. Arrate, J.T. Ratnanather, L. Younes, Diffeomorphic active contours, SIAM J. Imaging Sci. 3(2), 176–198 (2010).

    Article  MathSciNet  MATH  Google Scholar 

  6. B. Avants, J.C. Gee, Geodesic estimation for large deformation anatomical shape averaging and interpolation, NeuroImage 23, S139–S150 (2004).

    Article  Google Scholar 

  7. M.F. Beg, M.I. Miller, A. Trouvé, L. Younes, Computing large deformation metric mappings via geodesic flows of diffeomorphisms, Int. J. Comput. Vis. 61(2), 139–157 (2005).

    Article  Google Scholar 

  8. A. Bellaiche, J.-J. Risler (eds.), Sub-Riemannian Geometry (Birkhauser, Boston, 1996).

    MATH  Google Scholar 

  9. C.J. Cotter, The variational particle-mesh method for matching curves, J. Phys. A, Math. Theor. 41, 344003 (2008).

    Article  MathSciNet  Google Scholar 

  10. C.J. Cotter, D.D. Holm, Continuous and discrete Clebsch variational principles, Found. Comput. Math. 9(2), 221–242 (2009).

    Article  MathSciNet  MATH  Google Scholar 

  11. P. Dupuis, U. Grenander, M.I. Miller, Variational problems on flows of diffeomorphisms for image matching, Q. Appl. Math. 56(3), 587 (1998).

    MathSciNet  MATH  Google Scholar 

  12. S. Durrleman, Statistical models of currents for measuring the variability of anatomical curves, surfaces and their evolution. Ph.D. thesis, Universite de Nice-Sophia-Antipolis, 2010.

  13. J. Glaunès, A. Trouvé, L. Younes, Diffeomorphic matching of distributions: a new approach for unlabelled point-sets and sub-manifolds matching, in CVPR 2004 (IEEE, New York, 2004), pp. 712–718

    Google Scholar 

  14. J. Glaunès, A. Trouvé, L. Younes, Modeling Planar Shape Variation via Hamiltonian Flows of Curves (Springer, Berlin, 2006), pp. 335–361.

    Google Scholar 

  15. J. Glaunès, A. Qiu, M.I. Miller, L. Younes, Large deformation diffeomorphic metric curve mapping, Int. J. Comput. Vis. 80(3), 317–336 (2008).

    Article  Google Scholar 

  16. U. Grenander, M.I. Miller, Computational anatomy: An emerging discipline, Q. Appl. Math. 56(4), 617–694 (1998).

    MathSciNet  MATH  Google Scholar 

  17. D.D. Holm, J.E. Marsden, Momentum Maps and Measure-Valued Solutions (Peakons, Filaments, and Sheets) for the EPDiff Equation (Springer, Berlin, 2005), pp. 203–235.

    Google Scholar 

  18. D.D. Holm, J. Marsden, T.S. Ratiu, Euler–Poincaré models of ideal fluids with nonlinear dispersion, Phys. Rev. Lett. 80(19), 4173–4176 (1998).

    Article  Google Scholar 

  19. D.D. Holm, J. Munn, S.N. Stechmann, Reduced singular solutions of EPDiff equations on manifolds with symmetry (2004). arXiv:nlin/0402044.

  20. D.D. Holm, J.T. Ratnanather, A. Trouvé, L. Younes, Soliton dynamics in computational anatomy, NeuroImage 23(Suppl 1), S170–S178 (2004).

    Article  Google Scholar 

  21. A. Jain, L. Younes, A kernel class allowing for fast computations, J. Comput. Appl. Math.

  22. S.C. Joshi, M.I. Miller, Landmark matching via large deformation diffeomorphisms, IEEE Trans. Image Process. 9(8), 1357–1370 (2000).

    Article  MathSciNet  MATH  Google Scholar 

  23. J.E. Marsden, T.S. Ratiu, Introduction to Mechanics and Symmetry, vol. 17 (1999).

    MATH  Google Scholar 

  24. S. Marsland, R. McLachlan, A Hamiltonian particle method for diffeomorphic image registration, in Information Processing in Medical Imaging (Springer, Berlin, 2007), pp. 396–407.

    Chapter  Google Scholar 

  25. M.I. Miller, A. Trouvé, L. Younes, On the metrics and Euler–Lagrange equations of computational anatomy, Annu. Rev. Biomed. Eng. 4, 375–405 (2002).

    Article  Google Scholar 

  26. M.I. Miller, A. Trouvé, L. Younes, Geodesic shooting for computational anatomy, J. Math. Imaging Vis. 24(2), 209–228 (2006).

    Article  Google Scholar 

  27. R. Montgomery, A Tour of Subriemannian Geometries, Their Geodesics and Applications (AMS, Providence, 2002).

    MATH  Google Scholar 

  28. A. Trouve, Action de groupe de dimension infinie et reconnaissance de formes, C. R. Séances Acad. Sci., Sér. 1 Math. 321(8), 1031–1034 (1995).

    MathSciNet  MATH  Google Scholar 

  29. A. Trouvé, Diffeomorphisms groups and pattern matching in image analysis. Int. J. Comput. Vis. (1998).

  30. A. Trouvé, L. Younes, Local geometry of deformable templates, SIAM J. Math. Anal. 37(1), 17 (2005).

    Article  MathSciNet  MATH  Google Scholar 

  31. A. Trouvé, L. Younes, Shape Spaces (Springer, Berlin, 2011), pp. 1309–1362.

    Google Scholar 

  32. M. Vaillant, J. Glaunes, Surface matching via currents, in IPMI 2005 (Springer, New York, 2005), pp. 381–392.

    Google Scholar 

  33. L. Younes, Jacobi fields in groups of diffeomorphisms and applications, Q. Appl. Math. (2007).

  34. L. Younes, Shapes and Diffeomorphisms (Springer, Berlin, 2010).

    Book  MATH  Google Scholar 

  35. L. Younes, F. Arrate, M.I. Miller, Evolutions equations in computational anatomy, NeuroImage 45(Suppl 1), S40–S50 (2009).

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Laurent Younes.

Additional information

Communicated by Peter Olver.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Younes, L. Constrained Diffeomorphic Shape Evolution. Found Comput Math 12, 295–325 (2012). https://doi.org/10.1007/s10208-011-9108-2

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10208-011-9108-2

Keywords

Mathematics Subject Classification (2000)

Navigation